Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 30, NWS Tucson, AZ

July 30, 20104 counties in Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2010, 10:01 PM MST for 4 counties in Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2010, 10:01 PM MST (05:01 UTC)
Expired
Jul 31, 2010, 1:00 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Cochise County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 55 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 5.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WGUS55 KTWC 310501
FFWTWC
AZC003-019-021-023-310800-
/O.NEW.KTWC.FF.W.0030.100731T0501Z-100731T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1001 PM MST FRI JUL 30 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...ORO VALLEY...
  MARANA...GREEN VALLEY...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  NORTHERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 100 AM MST

* AT 950 PM MST...MODERATE TO LOCALLY HEAVY RAIN WAS STILL OCCURRING 
WITH SLOW MOVING SHOWERS AND THUNDERSTORMS. ADDITIONAL SHOWERS AND 
THUNDERSTORMS WILL ALSO BE DEVELOPING OVER THE NEXT SEVERAL HOURS. 
ALTHOUGH RAINFALL RATES HAVE DECREASED IN THE PAST HOUR...ANY 
ADDITIONAL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING UP TO AN INCH 
IN LESS THAN 30 MINUTES. THIS WARNING REPLACES THE ONE ISSUED 
EARLIER THIS EVENING AND EXTENDED AREAL COVERAGE INTO FAR SOUTHEAST 
PINAL COUNTY AND EXTENDED THE WARNING OUT UNTIL 1 AM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN
  MANUEL...ORACLE AND MAMMOTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3277 11153 3278 11046 3242 11047 3242 11037
      3160 11037 3159 11149

$$
2 follow-up statements
058 
WGUS75 KTWC 310621
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1121 PM MST FRI JUL 30 2010

AZC003-310626-
/O.CAN.KTWC.FF.W.0030.000000T0000Z-100731T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCHISE AZ-
1121 PM MST FRI JUL 30 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
COCHISE COUNTY...

WATER LEVELS CONTINUE TO RECEDE AS RAINFALL HAS ENDED AT THIS TIME  
ACROSS NORTHWEST COCHISE COUNTY. THE THREAT OF FLASH FLOODING IS 
OVER...THUS THE WARNING HAS BEEN CANCELLED. ADDITIONAL THUNDERSTORMS 
ARE POSSIBLE AFTER MIDNIGHT.

LAT...LON 3275 11066 3160 11061 3159 11149 3277 11153

$$

AZC019-021-023-310800-
/O.CON.KTWC.FF.W.0030.000000T0000Z-100731T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-PINAL AZ-
1121 PM MST FRI JUL 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MST FOR SOUTH
CENTRAL PINAL...EASTERN PIMA AND NORTHERN SANTA CRUZ COUNTIES...

AT 1109 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED 
MODERATE TO LOCALLY HEAVY RAIN..MAINLY EXTENDING FROM ORO VALLEY TO 
CENTRAL TUCSON TO CORONA DE TUCSON. HEAVY RUNOFF CONTINUES ACROSS 
MOST OF THE WARNED AREA FROM EARLIER RAINFALL. RAINFALL RATES WILL 
BE DIMINISHING OVER THE NEXT TWO HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORO 
VALLEY...ORACLE AND MARANA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...ALONG WITH LOW WATER CROSSINGS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3275 11066 3160 11061 3159 11149 3277 11153

$$
162 
WGUS75 KTWC 310758
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1258 AM MST SAT JUL 31 2010

AZC019-021-023-310807-
/O.EXP.KTWC.FF.W.0030.000000T0000Z-100731T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-PINAL AZ-
1258 AM MST SAT JUL 31 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL PINAL...
EASTERN PIMA AND NORTHERN SANTA CRUZ COUNTIES...

THE THREAT OF FLASH FLOODING HAS ENDED ACROSS THE WARNED AREA.

LAT...LON 3275 11066 3160 11061 3159 11149 3277 11153

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:50 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 30, 9:50 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 PM MST FRI JUL 30 2010

.SYNOPSIS...A SERIES OF WEATHER DISTURBANCES ACTING ON DEEP MOISTURE
IN PLACE OVER SOUTHEAST ARIZONA WILL CONTINUE TO PRODUCE DAILY CROPS
OF THUNDERSTORMS THROUGH THIS WEEKEND. VERY HEAVY RAIN...FLOODING
AND ISOLATED MICROBURSTS WILL BE THE MAIN THREATS.

&&

.DISCUSSION...GOT A BIT OF A BREAK FROM THE BUSY EVENING WE'VE HAD.
TROPICAL AIR MASS IN PLACE HAS LED TO VERY IMPRESSIVE RAINFALL RATES
THIS EVENING...WITH SOME PIMA COUNTY GAGES IN THE CATALINA/RINCON
MTNS AND IN REDINGTON PASS...RECORDING UP TO 1.5" IN LESS THAN 30
MINUTES...WITH STORM TOTALS RUNNING UP TO 4" IN PARTS OF REDINGTON
PASS. HEAVY RAINS SE/S/SW OF TUCSON HAS RESULTED IN SIGNIFICANT
FLOWS IN THE WASHES/CREEKS/RIVERS. WILL HAVE TO MONITOR HYDRO GAUGES
NEXT SEVERAL HOURS IN CASE FLOOD WARNINGS ARE NEEDED.

NEAR THE BORDER...ANOTHER AREA OF HEAVY RAIN LATE THIS AFTERNOON IN
NOGALES SONORA MEXICO LED TO BANKFULL CONDITIONS IN THE NOGALES
WASH. THIS AREA WILL HAVE TO BE CLOSELY WATCHED OVER THE WEEKEND AS
AN ACTIVE WEEKEND WITH HEAVY RAINERS IS IN THE FORECAST.

&&

.AVIATION...SCT TSRA CONTINUING THRU AT LEAST 08Z. CIGS AS LOW AS 2K
AGL AND VSBYS UNDER 1 MILE WITH HEAVY RAIN ASSOCIATED WITH STRONGER
STORMS. SURFACE WINDS GENERALLY LESS THAN 12 KTS EXCEPT THUNDERSTORM
OUTFLOW GUSTS TO 40 KNOTS POSSIBLE. PATCHY IFR CIGS  AND VSBYS
LIKELY AGAIN TONIGHT FROM 06Z TO 15Z. ANOTHER ACTIVE DAY OF
THUNDERSTORMS IS FORECAST FOR SATURDAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.CLIMATE...AS OF 945 PM...TUCSON AIRPORT HAS RECORDED 0.49" THIS
EVENING WHICH HAS PUSHED JULY'S TOTAL TO ABOVE NORMAL AT 2.34"

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 30, 11:14 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1114 AM MST FRI JUL 30 2010

AZZ019-029>035-310700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1114 AM MST FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE SLOWLY WESTWARD
THROUGH THE EVENING HOURS AND COULD AGAIN CONTINUE INTO THE
NIGHTTIME HOURS. VERY HEAVY RAIN OF 2 INCHES IN ONE HOUR COULD
LEAD TO FLASH FLOODING...ESPECIALLY IN AREAS AND BASINS THAT
RECEIVED HEAVY RAIN THURSDAY. SOME STORMS COULD ALSO PRODUCE WIND
GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF HEAVY RAIN AND FLASH FLOODING WILL CONTINUE THROUGH
THE WEEKEND...AND INTO NEXT WEEK ALTHOUGH STORM COVERAGE MAY
DECREASE AFTER MONDAY. LOCALLY DAMAGING WINDS FROM STRONG THUNDERSTORMS
WILL REMAIN POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DROZD

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 30, 9:21 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
921 PM MST FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     FLASH FLOOD      TUCSON                  32.24N 110.94W
07/30/2010                   PIMA               AZ   TRAINED SPOTTER

            3 SWIFT WATER RESCUES, ONE 5 MILES SOUTH OF PIMA COUNTY
            FAIRGROUNDS, ONE IN THE RECON VALLEY AREA AND ANOTHER AT
            OLD SPANISH TRAIL AND HILTON HEAD RANCH AREA.

&&

SMR
Local storm report, Jul 30, 9:21 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
921 PM MST FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     FLASH FLOOD      TUCSON                  32.24N 110.94W
07/30/2010                   PIMA               AZ   TRAINED SPOTTER

            2 SWIFT WATER RESCUES, ONE 5 MILES SOUTH OF PIMA COUNTY
            FAIRGROUNDS, ANOTHER IN THE RINCON VALLEY AREA. BOTH
            COMPLETED SUCCESSFULLY.

&&

SMR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:02 PM MSTAreal Flood AdvisoryTWCCochise54 min
Jul 30, 6:52 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz113 min
Jul 30, 8:09 PM MSTFlash Flood WarningTWCCochise, Pima, Santa Cruz3 hr
Jul 30, 8:45 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 30, 9:48 PM MSTAreal Flood WarningTWCPima6 hr
Jul 30, 10:29 PM MSTFlash Flood WatchTWC25 hr
Jul 30, 11:52 PM MSTAreal Flood AdvisoryTWCPima83 min
Jul 31, 12:24 AM MSTAreal Flood WarningTWCPima5 hr
Jul 31, 12:56 AM MSTAreal Flood AdvisoryTWCPima, Pinal, Santa Cruz6 hr
Jul 31, 1:20 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 31, 4:20 AM MSTRiver Flood WarningTWCPima, Pinal4 hr
Jul 31, 4:57 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 7:53 AM MSTAreal Flood AdvisoryTWCPima, Pinal112 min
Jul 31, 8:42 AM MSTRiver Flood WarningTWCPima, Pinal6 hr
Jul 31, 12:53 PM MSTFlash Flood WarningTWCPima112 min
Jul 31, 2:31 PM MSTAreal Flood AdvisoryTWCPima, Pinal119 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.